MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM
Model Number 9600LDS26A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2021
Type of Reportable Event Malfunction
Event or Problem Description
During deployment of a 26mm sapien 3 ultra valve in the pulmonic position inside a conduit, the commander delivery system balloon ruptured.The valve was successfully deployed.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
Update to d9, h6 and h10 to reflect device evaluation.The commander delivery system was returned to edwards for evaluation.Visual inspection revealed the following: radial and longitudinal balloon tear, originating from the working length of the balloon to the proximal should of the balloon.There were no missing balloon pieces.Functional testing was not able to be performed due to the nature of the complaint.Dimensional testing was performed on the inflation balloon single wall thickness along the edges of the burst location as were found to be within specification.During the manufacturing process, the entire device is visually inspected, and tests are performed throughout the process.In this case, there is no evidence to support a manufacturing design defect potentially contributed to the complaint.A device history record (dhr) review was performed and did not reveal any manufacturing non-conformances that would have contributed to the complaint event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for balloon burst was confirmed by visual inspection of the returned device as well as returned imagery.However, no manufacturing non-conformance was identified during the evaluation.Dimensional inspection of the returned balloon revealed that the balloon wall thickness was within specification.No visual abnormalities were observed on the returned sample.An edwards lifesciences technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.Per report calcium at the landing zone was moderate.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Additionally, it was noted that an additional volume of 2cc was added to the balloon.The prescribed nominal inflation volume is provided in the ifu that was documented in the technical summary.It is possible the balloon was overinflated, subjecting the balloon to pressures high enough to cause the balloon to burst.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.In this case review of available information suggests that patient factors (calcification) contributed to the balloon burst.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.No corrective or preventative action nor product risk assessment is required.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
COMMANDER DELIVERY SYSTEM
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12857906
Report Number2015691-2021-06454
Device Sequence Number14404932
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)230325(10)63720841
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/25/2023
Device Model Number9600LDS26A
Device Lot Number63720841
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2021
Supplement Date Received by Manufacturer01/21/2022
Initial Report FDA Received Date11/22/2021
Supplement Report FDA Received Date02/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale